Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 19, 2021Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 19, 2021, 6:42 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 6:42 PM EDT (22:42 UTC)
Expired
Aug 19, 2021, 7:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
40

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS81 KRNK 192242
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT Thu Aug 19 2021
 
VAZ032-043-192330-
Henry VA-Patrick VA-
642 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Henry 
and southeastern Patrick Counties and the City of Martinsville 
through 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Critz, or near Stuart, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Critz...
Villa Heights...
Chatmoss...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8024 3672 8024 3678 7978 3654 7979
      3654 7983
TIME...MOT...LOC 2241Z 273DEG 13KT 3663 8016 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:29 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 3:29 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
329 PM EDT Thu Aug 19 2021

.SYNOPSIS...
Low pressure continues to press into the region this afternoon
from the Tennessee and Ohio River Valleys. With it comes
scattered showers and thunderstorms. This system will remain
over the area tonight, bringing numerous clouds and foggy
conditions overnight. Tomorrow sees another round of showers
and thunderstorms, specifically in the late morning and early
afternoon. Drier conditions are expected over the weekend with
suppression from Henri that will be riding up off the Atlantic
Coast.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM EDT Thursday...

...Scattered Showers and Thunderstorms Today and Tomorrow...

Low pressure system continues to press into the area, bringing
scattered showers and thunderstorms. Coverage has moved farther
east as differential heating off the Blue Ridge and isentropic
lift worked together to finally overtake the dry airmass in
place. While the overall severe risk is very low today, an
isolated strong storm can not be completely ruled out as the
freezing level is slightly lower today than of recent.

Tonight, the low/trough remains overhead, giving way to ample
low clouds over the area, as well as mild, damp, foggy
conditions.

Tomorrow will start drier with some lingering showers. CAMs
have eluded to moisture convergence taking place north of the
I64 line, forming a ling of thunderstorms that will dive both
south and more slowly eastward. Because of this, as well as
factoring in the recent rainfall for Buckingham County even
before Fred, a flash flood watch has been issued into tomorrow
afternoon. Areas elsewhere in the CWA should see storm coverage
remaining progressive enough to not pose an issue. Not to
mention most besides around the NC mountains have seemingly
drained and used up most of their beneficial rainfall from Fred.

Temperatures tomorrow will be closer to normal with cloud cover
helping limit as much heating.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 230 PM EDT Thursday...

...Fewer showers this weekend...

Cutoff low over the Ohio river valley will support scattered showers
early on Friday night, quickly tapering off after sundown; the
enhanced moisture will be moving out of our area around this time.
As is typical this time of year, convective mode will be pulse and
tend toward single cell. Henri continues north riding the eastern
side of the cutoff, and passes closest to the Virginia coast on
Saturday, and continues on its path toward the waters of New England
Sunday. Afternoon showers and storms on Saturday will be suppressed
by subsidence from Henri, so coverage will be less than on Friday.
Sunday will also have only isolated storm coverage because the upper
level support will be moving out as the cutoff low exits with Henri
when it moves north.

Cooler than normal temperatures to start the weekend, but we warm up
in the second half of the weekend. Most will be held in the 80s
Saturday, and Sunday a few areas of the Piedmont will touch the 90s.
Overnight lows in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

...Fewer storms but higher temperatures next week...

Early next a stout Bermuda high settles in over the western Atlantic
basin while a ridge builds over the southern plains. As we sit
between these two ridges, we will lack any synoptic features that
would organize storms or provide a source of forcing. Therefore we
will get isolated to scattered storm coverage driven by diurnal
heating each afternoon and evening.

Given the generally higher pressure during this forecast period, sky
cover will be limited and mainly exist where storms form with
afternoon convection. This will help bump up afternoon highs due to
increased insolation. Expect temperatures to be above normal next
week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...

Low pressure system has started to arrive from the west,
bringing widely scattered showers and storms to the area this
afternoon. This will continue to be the case into this evening
before coverage drops. While the threat for thunderstorm and
shower impact to TAFs drop, this system will be hanging
overhead tonight, leaving low clouds around and allowing fog to
form. Overall doesn't look like great flying conditions without
instrumentation needed.

The good news is that visibilities should recover quickly in the
morning, followed up by ceilings taking a bit longer. Once
flight conditions do recover, we will then turn focus to more
showers and thunderstorms that will develop late in the morning
and last into the afternoon.

Extended Aviation Discussion...

Better flight conditions arrive late Friday into the weekend,
as well as the start of next work week, with just isolated
convection expected each afternoon and river valley fog forming
in the morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 2 AM EDT Friday through Friday
     afternoon for VAZ047.
NC...None.
WV...None.

&&

SYNOPSIS...RR
NEAR TERM...RR
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...RR
Hazardous weather outlook, Aug 19, 2:52 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Thu Aug 19 2021

VAZ007-018>020-023-024-035-WVZ042>044-507-508-201900-
Tazewell-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
252 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce heavy rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-201900-
Buckingham-
252 PM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009>017-022-032>034-043>046-058-059-201900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Roanoke-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Appomattox-Halifax-Charlotte-
252 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms may produce pockets of heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 6:40 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT Thu Aug 19 2021

VAZ014-017-192315-
Floyd VA-Montgomery VA-
640 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Floyd
and southeastern Montgomery Counties through 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pilot, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Christiansburg...
Pilot...
Terrys Fork...
Check...
and Crockett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3696 8016 3702 8047 3713 8046 3716 8018
      3711 8018 3711 8015 3695 8015
TIME...MOT...LOC 2239Z 273DEG 13KT 3708 8042

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 19, 6:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT Thu Aug 19 2021

VAZ032-043-192330-
Henry VA-Patrick VA-
642 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Henry
and southeastern Patrick Counties and the City of Martinsville
through 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Critz, or near Stuart, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Critz...
Villa Heights...
Chatmoss...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8024 3672 8024 3678 7978 3654 7979
      3654 7983
TIME...MOT...LOC 2241Z 273DEG 13KT 3663 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:40 PM EDTFlash Flood WatchRNKBuckingham13 hr
Aug 19, 6:40 PM EDTSpecial Weather StatementRNKFloyd35 min
Aug 19, 7:45 PM EDTAreal Flood AdvisoryRNKCity of Roanoke3 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.